People coming off antidepressants might be in for a tougher time than doctors make out. A review of studies found more than half (56 per cent) of people who stopped or reduced their antidepressants experienced withdrawal symptoms, with almost half of these people (46 per cent) reporting symptoms as severe.
It’s thought four million people in England could be experiencing withdrawal issues. According to one study analysed, 40 per cent of patients experienced withdrawal symptoms for at least six weeks and 25 per cent experienced symptoms for at least three months.
Lead author Dr James Davies, of the University of Roehampton, tells HuffPost UK: “Every patient must be warned at the outset of treatment that withdrawal is very common and can often be severe, so they can make a fully informed decision about whether to start antidepressants.”
The study’s findings contradict current national clinical guidelines issued by NICE (the National Institute for Health and Care Excellence), which say antidepressant withdrawal symptoms “are usually mild and self-limiting over about one week but can be severe”.
“Existing NICE guidelines fail to acknowledge how common withdrawal is and wrongly suggest that it usually resolves within one week,” Dr Davies says. “This leads many doctors to misdiagnose withdrawal symptoms, often as relapse, resulting in much unnecessary and harmful long-term prescribing.”
NICE has since confirmed that it is looking to update guidelines around depression, however this won’t happen until December 2019. Paul Chrisp, Director of the Centre for Guidelines at NICE, says: “It is important that the final recommendations are based on the most up-to-date evidence possible.
“We hope the final guideline will allow people with depression to be offered the best treatments and reach joint decisions about their care that reflect their preferences and values.”
Why do people experience withdrawal?
It’s a common misconception that antidepressants are addictive – they aren’t. However they do change a person’s brain and body chemistry, as mental health charity Mind explains. This means that if you’ve been taking them for a long time, your body will have adjusted to the medication so when you stop taking them, there’s a chance you’ll experience withdrawal symptoms.
What to know if you want to come off antidepressants.
If you do want to come off antidepressants, it’s important you let your doctor guide you through it rather than taking matters into your own hands. Speak to your GP or psychiatrist who will likely reduce the dose slowly to lessen the chance of bad withdrawal symptoms. Do not try to go cold turkey.
Dr Liam Parsonage, consultant psychiatrist for the Priory Group, says that, generally, people should have been feeling well for a period of at least six months after their first episode of depression before considering coming off medication.
“It’s important that people come off their medication at the right time and in the right way,” Dr Parsonage tells HuffPost UK. “Sometimes people will feel that they are doing well so they can just stop medication abruptly without consulting their doctor, but they aren’t fully aware of the implications of doing this.”
People who stop taking antidepressants too soon might have an increased risk of relapse of their mental illness, he adds, and are also at risk of experiencing discontinuation syndrome (where you feel unsteady, nauseous and unwell).
Symptoms of withdrawal
Withdrawal symptoms will often vary depending on the type of antidepressant you’re taking. For example, people taking selective serotonin reuptake inhibitors (SSRIs) and serotonin–norepinephrine reuptake inhibitors (SNRIs) might experience:
:: Dizziness or vertigo
:: Electric shock sensations in the head
:: Flu-like symptoms
:: Problems with movement
:: Sensory disturbance (for example, smelling something that isn’t there)
:: Stomach cramps
There’s also a chance of experiencing symptoms that feel like relapse, so things like: anxiety, depression, disturbed sleep, suicidal thoughts and mood swings. (For more information on withdrawal symptoms check out Mind’s website.)
Emma Carrington, advice and information officer at Rethink Mental Illness, advises anyone experiencing severe side effects to speak to their doctor immediately.
She adds that people shouldn’t be worried if they need to take antidepressants for an extended period: “Sometimes people have to remain on medication for a long time. This isn’t necessarily a problem as it means that they’re managing their illness effectively.”